THIS STORY HAS BEEN FORMATTED FOR EASY PRINTING

Study finds cardiac threats in revamped antipsychotic drugs

Medicine seen as posing same risk as older versions

By Elizabeth Cooney
Globe Correspondent / January 15, 2009
  • Email|
  • Print|
  • Single Page|
  • |
Text size +

Newer medications designed to treat serious mental illnesses such as schizophrenia and bipolar disorder without troubling side effects pose the same risk of sudden cardiac death as older drugs, a new study shows.

The findings about the newer, or "atypical," drugs spur a call for closer monitoring of their use, especially when prescribed for other conditions.

People who took atypical antipsychotic drugs, including best-sellers Zyprexa (olanzapine), Risperdal (risperidone), and Seroquel (quetiapine), were at least as likely to suffer a fatal heart rhythm disturbance as people who took older "typical" antipsychotics such as haloperidol (Haldol) and thioridazine (Mellaril), researchers from Vanderbilt University School of Medicine report in today's New England Journal of Medicine. A person's risk rose with the amount of the drug he or she was taking, the large study showed.

Drug specialists from Harvard Medical School urge a sharp reduction in the drug's off-label use, which means prescriptions written for a use other than one for which the drug is approved. That was seen as especially important for children and for the elderly with dementia.

Screening is recommended for heart problems in patients who have no alternatives, according to an editorial also appearing in the journal.

Researchers have suspected that the newer drugs could increase the risk of sudden cardiac death, based on reports that, like older versions, they affect the electrical rhythm of the heart. The new study is the first to establish a strong link, one researchers reached after looking at 15 years of medical records for more than 93,000 Tennessee Medicaid members taking antipsychotic drugs, half on older ones and half on newer ones. They were compared to 186,000 other enrollees with a similar psychiatric illness who were not taking the drugs.

From 1990 through 2005, 1,870 people died of sudden cardiac arrest. The risk was about twice as high for people taking antipsychotic drugs compared to people who weren't. The elevated risk translates into about three deaths per 1,000 people per year.

The increased risk for atypical antipsychotic drugs was slightly higher than for typical antipsychotic drugs, although not statistically significant, said Wayne A. Ray, director of pharmacoepidemiology at Vanderbilt and the study's lead author.

"Everyone would have hoped they were safer," he said in an interview. "We certainly didn't find that."

Ray said patients should not stop taking their medications without first consulting their doctors. For people with schizophrenia, there are no alternatives, he said, so cardiac tests for other risk factors and examinations while they take the drug are a good idea.

People with bipolar disorder could consider mood stabilizers, a different class of drugs that includes lithium and valproic acid. Ray advised caution for off-label use of the drugs.

BoMoms
Discuss parenting issues
and share advice at bomoms.boston.com.
  • Email
  • Email
  • Print
  • Print
  • Single page
  • Single page
  • Reprints
  • Reprints
  • Share
  • Share
  • Comment
  • Comment
 
  • Share on DiggShare on Digg
  • Tag with Del.icio.us Save this article
  • powered by Del.icio.us
Your Name Your e-mail address (for return address purposes) E-mail address of recipients (separate multiple addresses with commas) Name and both e-mail fields are required.
Message (optional)
Disclaimer: Boston.com does not share this information or keep it permanently, as it is for the sole purpose of sending this one time e-mail.